Statistics from Altmetric.com
A 70-year-old man was transferred after thrombolysis for an acute inferior myocardial infarction. Soon after thrombolysis, he developed haematemesis. Upon arrival, vomiting had stopped. Owing to persisting chest pain, we proceeded to rescue angioplasty. The mid right coronary artery was occluded. Balloon angioplasty was initially performed. Considering the thrombotic burden and impending vessel re-occlusion, intracoronary abciximab was given (0.25 mg/kg). Because of a large coronary aneurysm, a covered stent was implanted and the final result was excellent.
Soon after percutaneous coronary intervention (PCI), the patient redeveloped upper gastrointestinal bleeding, leading to haemodynamic compromise requiring vasopressor infusion. Protamin was given and all antiplatelet agents were stopped. Several transfusions, with fresh frozen plasma and platelet transfusions were given. Urgent gastroscopy showed that the bleeding originated from the oesophagus.
An echocardiogram disclosed a collapsed left atrium (panel A). A thoracic CT scan confirmed the presence of an important intraparietal oesophageal haematoma. Upon intensive medical treatment, the condition of the patient gradually improved and control echocardiography showed full expansion of the left atrium with complete disappearance of the haematoma (panel B).
Gastrointestinal bleeding is a common complication of thrombolysis. Oesophageal tumours, dilatation, achalasia and haematoma as well as hiatal hernia or localised tamponade causing left atrial compression have been previously reported. To the best of our knowledge, this is the first case of oesophageal haematoma showing near-complete compression of the left atrium after thrombolysis and administration of glycoproteins IIbIIIa receptor inhibitors for rescue PCI and then, full restoration of the left atrium size upon haematoma resolution.
This article has been adapted from Nault I, Bertrand O F. Severe haemodynamic compromise due to left atrial compression by oesophageal haematoma Heart 2007;93:1190
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.